Hail, Muskingum
- When
- March 22, 5:02 PM EST
- Where
- Muskingum County, 2.54 mi NNW of Ellis
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.083, -82.001
Late afternoon and evening thunderstorms developed along and ahead of a slowly southeastward sagging cold front. A surge of temperatures into the upper 70s with dew points in the mid 50s provided an unstable environment with 1000 J/kg of MUCAPE and strong 40-50 knot effective bulk shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Late afternoon and evening thunderstorms developed along and ahead of a slowly southeastward sagging cold front. A surge of temperatures into the upper 70s with dew points in the mid 50s provided an unstable environment with 1000 J/kg of MUCAPE and strong 40-50 knot effective bulk shear. 500-600 J/kg of that CAPE was within the hail growth zone, and mid-level lapse rates were steep > 7 C/km. This supported severe thunderstorms with hail up to golf ball size and sporadic wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 22, 3:51 PM EST, 1 hour 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pittsburgh PA 451 PM EDT Sun Mar 22 2026 .WHAT HAS CHANGED... Confidence in occurrence and timing of severe storms remain similar to the prior update. Mesoscale guidance may slightly favor the highest chance of hail/wind impacts in western Pennsylvania. && .KEY MESSAGES... 1) Severe thunderstorms expected late today. Primary threat remains hail (1.5" to 2.5" possible), and damaging wind (up to 60mph). Most likely timing for impacts is 3pm to 10pm. Rain and marginal excessive rainfall concerns increase overnight. 2) Quiet weather through Thursday. Storm chances increase late Thursday into early Friday. && .DISCUSSION... KEY MESSAGE 1... .. 430 PM Update .. Initial convection has struggled to develop deeply with slight capping at around 500mb as evidenced by the 18Z sounding. This has precluded widespread severe thus far, through we continue to expect instances to become more numerous into this evening as wet-bulbing from convection saturates and destabilizes the mid- levels. This has prompted the issuance/continuation of Severe Thunderstorm Watch #72. While high-end hail main be curtailed by a failure to see many discrete supercells, large hail remains possible (1" to 2") within some storms both along and behind the cold front. Although, areas behind the cold front may not see as much of a wind threat with stabilization at the low levels. Wind and hail threats exist in tandem ahead of the front. .. Previous Discussion .. The environment today remains primed for severe weather area- wide. The main uncertainty will be the coverage of storms, tied to uncertainties in initiation with plentiful low-level dry air. First, we will address the environment. The 12Z sounding showed a rather atypical setup for the northeast. Dry air near the surface has allowed for a rather deep mixed layer up to 600mb. This is commonly referred to as an inverted-V setup. +6 hr. SPC RAP mesoanalysis suggests that with diurnal heating into the day today, some decent instability generation remains possible (1000+ J/kg MLCAPE, 1500 to 2000 J/kg SB/MU CAPE), though we will have to monitor cirrus blow-off from initial development as a mode of potentially limiting additional instability generation. Shear is bountiful, with effective/sfc-6km values reaching or even exceeding 60 kts. Given this setup, one would expect the potential to achieve strong storms. Supercell composites poke above 4, with no inhibition. Given these environmental ingredients, the primary risk early will be hail, which will transition more to wind later tonight. Initial development is still favored along a cold front between the 2pm to 5pm hours in northwest PA, given the forecast push of dewpoints back into the 50s. If dewpoints do not increase as forecast, initiation may be challenged initially. Given that mid- level flow is mostly boundary perpendicular, these cells may remain discrete initially. Given the environment, high- based supercells are possible. While traditionally, supercells are favorable for tornadoes, high-based storms would not with initial cloud bases as high as 5kft to 10kft. As mentioned above, the initial threat would be large hail (1.5" to 2.5" possible), though wind is also possible given the 60kts of shear and up to 600 to 800 DCAPE. Once initiation has established, there will likely be little to limit a continued hail/wind threat as storms mature and persist across the center of the forecast area. CAMs have latched on to the idea that the best chance of storms will fall across southwest PA at this time (4pm to 8pm) with the best shear pushing the boundary strongest. For the latter end of this period, there may be some congealing of discrete elements as storms are expected to slowly transition to more of a wind threat after sunset whilst pushing into northern West Virginia (6pm to 10pm), as the presence of linear, shear-driven segments increases. Overnight, a marginal risk for excessive rainfall persists, with any flooding most likely south of Pittsburgh as convection congeals and potentially slows, becoming more boundary-parallel. OHRFC FFG maintains 1" to 1.5" per hour rates to be concerning, along with 1.5" to 2.0" in 3hrs, with HREF max alluding these thresholds may be attained in isolated instances, but would be reliant on multiple round of convection. Should the cold front be progressive enough, flooding would likely not occur. KEY MESSAGE 2... Behind the cold front, temperatures tumble, with highs as much as 10F to 20F below normal Monday. With northwest flow over the lakes again, we would not be surprised to see lake effect showers (or even snow showers in the coldest scenarios). Temperatures climb warmer and back above normal by Wednesday with mostly dry conditions. By Thursday afternoon, temperatures may be as warm as 10F to 20F above normal again with gusty daytime wind and increasing chances or rain as the next system approached from the northwest late-day. This may bring the next chance of storms and severe, although this will largely depend on arrival time (earlier means higher chances of impacts). && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... VFR conditions are in place as of 18Z, with mainly mid and high clouds at this moment in advance of a cold front, which crosses during the late afternoon and the evening. Southwest wind gusts of up to 25 knots should continue in advance. Convective initiation is trending slower now, with the first showers and thunderstorm more likely to appear after 20Z. More widespread activity is forecast to develop ahead of the boundary from 22Z on as it sinks through the region. All terminals are expected to be impacted to some degree. Have used 2 hour TEMPO groups to try the most likely time of arrival. Storms will be strong to perhaps severe in some cases. Due to dry low-level air, ceilings with the main line of storms should remain VFR. However, expect IFR to perhaps brief LIFR visibility in downpours. Variable wind gusts to 40 knots or so are possible at any terminal, but are a little less so at FKL/DUJ, and thus these gusts have not been included in the TEMPO groups at those terminals. Do not be surprised if hail is observed at one or two area airports - and it could be fairly large. Behind the front this evening, ceilings should crash through low MVFR to IFR in most cases as low-level moisture lingers. A wind shift to northwest will occur behind the boundary, with some gusts of 15 to 20 knots lingering. A few thunderstorms may linger in the post-frontal environment, but light rain/drizzle and low ceilings should dominate through most of the night. Most of the precipitation should end late tonight or near sunrise. Slow improvement back to MVFR ceilings is forecast towards the tail end of the TAF period. Outlook... Mostly VFR returns Monday afternoon through Wednesday under building high pressure. The next notable chance of restrictions may arrive by Thursday with the next cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && DISCUSSION...Milcarek AVIATION...CL
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1235 PM EDT Sun Mar 22 2026 OHZ039>041-049-050-058-059-068-069-PAZ013>016-020>022-029-031- 073>078-WVZ001>004-012-021-509-510-231645- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont- Noble-Monroe-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 1235 PM EDT Sun Mar 22 2026 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Enhanced (level 3 of 5) risk of severe thunderstorms this afternoon and evening. Large hail and damaging wind gusts are the primary threats, with the stronger storms potentially producing hail of baseball size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057-PAZ007>009-WVZ511>514-231645- Coshocton-Muskingum-Mercer-Venango-Forest-Preston-Eastern Preston- Western Tucker-Eastern Tucker- 1235 PM EDT Sun Mar 22 2026 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Slight (level 2 of 5) risk of severe thunderstorms this afternoon and evening. Large hail and damaging wind gusts are the primary threats, with the stronger storms potentially producing hail of golf ball size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Milcarek
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
425 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail 4 NW Elderton 40.73N 79.39W
03/22/2026 E0.75 Inch Armstrong PA Public
Report from mPING: Dime (0.75 in.).
&&Preliminary Local Storm Report
National Weather Service Pittsburgh PA
457 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 1 SE Clintonville 41.20N 79.87W
03/22/2026 E0.75 Inch Venango PA Public
Report from mPING: Dime (0.75 in.).
0441 PM Hail 1 W Monaca 40.68N 80.28W
03/22/2026 E0.75 Inch Beaver PA Public
Report from mPING: Dime (0.75 in.).
&&Preliminary Local Storm Report
National Weather Service Pittsburgh PA
509 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail 2 SW Clarion 41.19N 79.40W
03/22/2026 E1.50 Inch Clarion PA Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Preliminary Local Storm Report
National Weather Service Pittsburgh PA
529 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail Clarion 41.21N 79.38W
03/22/2026 M1.00 Inch Clarion PA Public
Public reported 1 inch hail in Clarion, PA.
&&The Cleveland radar (KCLE), 148 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Report of several trees uprooted in a backyard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323294, 1323295, 1323296, 1323299, 1323298, 1323302, 1323300, 1323307, 1323303, 1323309, 1323305.